New Mexico, 2017

Damaging Wind in New Mexico, June 8, 2017

June 8, 2017 · NWS ABQ · 1 event in 1 county or zone

The upper level high pressure system anchored over southwestern New Mexico for several days shifted southeastward into northern Mexico. Low level moisture started to scour out of the area as drier, westerly flow moved into the state on the back side of the upper high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper level high pressure system anchored over southwestern New Mexico for several days shifted southeastward into northern Mexico. Low level moisture started to scour out of the area as drier, westerly flow moved into the state on the back side of the upper high. Isolated thunderstorms developed over the northeast plains by mid afternoon and moved southeast toward the Caprock by early evening. Most of the storms produced brief heavy rainfall, small hail, and gusty outflow winds. The strongest thunderstorm moved through the Roy area and produced a peak wind gust to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 2:27 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 8, 2:27 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT Thu Jun 8 2017

.SYNOPSIS...
A ridge of high pressure will cross from the west tonight and Friday
while steering dry air over New Mexico. This will set the stage for
dry weather this weekend through the middle of the coming week.
Temperatures will continue to warm tonight into Saturday, before
trending downward early next week as a broad upper level low pressure
system moves over the Great Basin. Winds will begin to strengthen
over New Mexico starting this weekend with breezy to windy conditions
becoming widespread on Monday. Fire weather concerns will also
accompany the stronger winds. The upper low will cross the northern
Rockies, then exit eastward over the upper Great Plains Tuesday and
Wednesday, allowing wind speeds to weaken over New Mexico.

&&

.DISCUSSION...
One more round of strong to severe thunderstorms is expected over
eastern New Mexico this evening, before the ridge axis aloft crosses
eastern areas on Friday. A dryline will also cross the eastern plains
on Friday, but most of the models are keeping our eastern plains dry
as PWATs fall near and below a half inch under the subsiding air
aloft.

With less cloud cover and very dry air highs should peak a few to
around 11 degrees above normal Friday and Saturday. Readings will
then trend downward daily before bottoming out near to as much as 9
degrees below normal on Tuesday. The broad upper low crossing the
western US is forecast to stay well north of New Mexico, but it will
steer the polar jet stream over the Four Corners region on Monday
causing wind and fire weather concerns over NM to peak that day.

Zonal flow aloft is progged for Wednesday, allowing winds to weaken
while remaining gusty. This flow will continue to steer very dry air
over the Desert Southwest.

44

&&

.FIRE WEATHER...
Drier air is has expanded and mixed down to the surface over much of
northwestern to north central NM today. Consequently thunderstorms
have been struggling to develop over the San Juan and Jemez
mountains, and minimum humidity to the west has been plummeting into
the single digits. Scattered low-topped and somewhat disorganized
storms are developing over the southwest mountains with isolated
stronger cells going up near and east of the Sangre de Cristo
mountains. Breezes have been moderate with temperatures running near
to slightly above average for early June. Into the evening, storms
will spread over the eastern plains, with forecast models pegging
much of the far eastern tier with wetting, strong storms. Humidity
recovery will be excellent overnight in the eastern plains, but will
have more difficulty reaching 50 percent before dawn Friday in
central zones. Many lower elevation western zones will have poor
recoveries tonight.

A stretch of drier weather will then shape up for the next several
days as a Pacific low pressure system slowly works its way into the
Great Basin by Sunday before ejecting into Manitoba, Canada by
middle of next week. The drier westerly flow will begin spreading
farther east Friday with the ridge aloft folding over in response to
the approaching Pacific upper low. No thunderstorm chances are
foreseen for Friday due to the dry air invasion, and temperatures
will warm a few degrees with minimum humidity falling to 15 percent
or less in the majority of the forecast area. While breezes are
expected to stay light to moderate from the west through Friday
afternoon, high Haines indices will overtake much of NM.

Forecast models continue to converge on solutions, all advertising
that breezes will continue increasing day-by-day Saturday, Sunday,
and Monday as the flow aloft steadily increases ahead of the upper
low. Some spotty critical conditions are expected on Saturday,
primarily around the Chuska mountains and also the northeast
highlands/high plains. Concerns become more elevated into Sunday and
Monday as critical winds become more widespread amidst the dry,
unstable airmass. Critical fire weather could then see some relief
into Tuesday and Wednesday after the Pacific front crosses NM,
allowing winds to decrease slightly in a more westerly flow.

52

&&

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms are expected to favor the Sangre de Cristo
mountains into the adjacent northeast highlands and northeast plains
with activity drifting southward into the late afternoon and evening.
Isolated to scattered showers and storms will also be possible in the
southwestern mountains today, as well as the Sacramento/Capitans. VFR
conditions will briefly deteriorate to MVFR/IFR conditions during
downpours. Large hail and gusty downburst winds will be most likely
east of the central mountain chain through the evening, and storm
activity should mostly diminish by midnight.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  93  55  93 /   0   0   0   0
Dulce...........................  41  84  46  85 /   0   0   0   0
Cuba............................  51  88  52  89 /   5   0   0   0
Gallup..........................  46  88  49  88 /   0   0   0   0
El Morro........................  44  84  45  84 /   5   0   0   0
Grants..........................  50  88  50  88 /   5   0   0   0
Quemado.........................  55  84  54  85 /   5   0   0   0
Glenwood........................  53  97  54  97 /  10   0   0   0
Chama...........................  40  79  45  79 /   5   0   0   0
Los Alamos......................  59  83  58  83 /  10   0   0   0
Pecos...........................  50  86  53  86 /  20   0   0   0
Cerro/Questa....................  47  80  49  80 /  10   0   0   0
Red River.......................  38  74  44  73 /  20   0   0   0
Angel Fire......................  36  76  41  76 /  20   0   0   0
Taos............................  44  86  48  86 /  10   0   0   0
Mora............................  49  81  52  82 /  30   0   0   0
Espanola........................  57  91  58  91 /   5   0   0   0
Santa Fe........................  57  85  57  84 /  10   0   0   0
Santa Fe Airport................  53  90  56  90 /   5   0   0   0
Albuquerque Foothills...........  62  95  63  95 /   5   0   0   0
Albuquerque Heights.............  64  94  64  94 /   5   0   0   0
Albuquerque Valley..............  62  94  63  95 /   5   0   0   0
Albuquerque West Mesa...........  60  96  62  96 /   5   0   0   0
Los Lunas.......................  58  97  61  98 /   5   0   0   0
Rio Rancho......................  61  93  62  93 /   5   0   0   0
Socorro.........................  61  96  63  98 /  20   0   0   0
Sandia Park/Cedar Crest.........  51  90  54  90 /  10   0   0   0
Tijeras.........................  57  91  58  91 /  10   0   0   0
Moriarty/Estancia...............  49  88  54  88 /  10   0   0   0
Clines Corners..................  52  87  56  87 /  20   0   0   0
Gran Quivira....................  55  91  58  91 /  10   0   0   0
Carrizozo.......................  62  92  64  93 /  20   0   0   0
Ruidoso.........................  54  86  57  86 /  30   5   0   0
Capulin.........................  52  86  54  88 /  30   5   0   0
Raton...........................  49  90  53  91 /  30   5   0   0
Springer........................  48  91  52  92 /  30   0   0   0
Las Vegas.......................  51  87  55  87 /  30   0   0   0
Clayton.........................  54  91  59  95 /  30   5   0   0
Roy.............................  53  91  56  93 /  30   5   0   0
Conchas.........................  60  96  63  98 /  30   0   0   0
Santa Rosa......................  56  96  60  96 /  30   0   0   0
Tucumcari.......................  59  99  64 102 /  30   0   0   0
Clovis..........................  60  96  64  99 /  30   0   0   0
Portales........................  63  96  65  99 /  30   0   0   0
Fort Sumner.....................  62  97  65  99 /  30   0   0   0
Roswell.........................  63 101  65 104 /  20   0   0   0
Picacho.........................  61  92  63  93 /  20   5   0   0
Elk.............................  60  87  60  88 /  30  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Jun 8, 3:13 AM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
413 AM MDT Thu Jun 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
413 AM MDT Thu Jun 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to potentially severe storms will likely impact the
Northeast and East Central Plains later this afternoon and evening.
Strong to damaging wind gusts and hail to 1 inch in diameter will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A critical fire weather event supportive of large fire growth is
shaping up for late Sunday into Monday ahead of a Pacific cold
front. Wind advisories will likely be required Monday for strong
winds both ahead of and behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

11

In the hours before

Special weather statement, Jun 8, 1:05 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT THU JUN 8 2017

NMZ527-528-530-082030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
205 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 26 miles southwest of Des Moines, moving southeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladstone and Farley.

&&

LAT...LON 3635 10377 3620 10400 3622 10401 3622 10406
      3642 10420 3653 10403
TIME...MOT...LOC 2005Z 320DEG 12KT 3642 10406

44
Special weather statement, Jun 8, 1:28 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
228 PM MDT THU JUN 8 2017

NMZ528-530-531-082100-
Far Northeast Highlands-Union County-Harding County-
228 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...
SOUTHWESTERN UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 300 PM
MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 29 miles east of Springer, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gladstone and Farley.

&&

LAT...LON 3632 10422 3639 10398 3617 10382 3611 10418
TIME...MOT...LOC 2027Z 352DEG 14KT 3629 10408

Guyer

The radar

The Cannon AFB radar (KFDX), 154 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 8, 2:35 PM MST to 2:39 PM MST
Where
Harding County, 1.81 mi ESE of Roy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.940, -104.170

Peak wind gust to 60 mph near Roy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692842.